I just read a post by someone who was dealing with anger and stress (albeit an old post!) but I am amazed that the doctor who replied would suggest that risperdal is a good drug to take to provide relief for anger. RISPERDAL IS AN ANTIPSYCHOTIC!!!!!
It is classed as a major tranquilizer and it is supposed to given to people with schizophrenia. Its sideeffects include irritability and anxiety and if taken longterm can induce a condition called tardive dyskinesia in which the patient is afflicted with internal restlessness and mucsle rigidity and spasms. Also may result in secondary parkonsonism - think parkinson's disease.
So my point - please don't take this drug for anger - find out what you are about to take before you take it as your doctor may not tell you everything about the drug!
No only if anger comes from psychosis. I have severe tardive dyskinesia myself and a variety of other tardive conditions including tardive psychosis (which is still a study category and being studied in me). That came from the legitimate use of current antipsychotics. One thing that you may not be aware of is that there are antipsychotics in development that don't cause tardive dyskinesia. I am on glycine which is a class of antipsychotics under study called glutamate antagonists. They don't cause tardive dyskinesia or diabetes or any movement disorders and promote a full recovery. Its important to understand the side effects of the current antipsychotics but to keep updated with what is in study: http://www.schizophrenia.com/glycinetreat.htm
I don't know what old post you are referring to but physicians do not respond to posts placed on the Pain Management Forum. I haven't heard of a physician from MedHelp advising members to take a certain medication without at least discussing it with their physician. Obviously it would require a prescription.
And you have a very good point. No one should take any medication without knowing what it is, what it does, how it works, what are the drug interactions and side effects.
Risperdal is used to treat schizophrenia and symptoms of bipolar disorder (manic depression). It is also used in autistic children to treat symptoms of irritability. Risperdal may also be used for purposes other than those listed above.
Risperdal does NOT cause Parkinson's Disease. It can cause tremors that mimic those of the Disease but it does not cause it.
Thanks for your concern for others. Best Regards, Tuck
Risperdal can't create Parkinson's but tardive dyskanesia when advanced is as bad as Parkinson's and the condition is clinically similar and is often masked while it is advancing. Before treatment I had tardive myoclonus (full body spasms), respiratory convulsions (would be lethal without treatment) tardive dystonia which created painful contractions of my back that were agonizing and tardive tourreticism which is basically medication induced Tourettes' syndrome. Its all listed here:
Every antipsychotic except Clozaril will cause this if a person takes it long enough. My psychopharmocologist can confirm this. And I am under study for tardive psychosis as well which is still not a medical criteria but psychosis that is permanently worsened by the medication. These studies are by a conventional psychiatric practiotioner who is knowledgable. That's why its important they people find out about new medications in development such as glycine and the glutamate antagonists which don't cause these conditions. Here's an upcoming national symposium where people can learn:
One point to remember here is that the dyskinesia a parkinson's PT gets is from the meds they take, it is NOT a symptom of the parkinson's itself.
My Mom had parkinson's and she fought the effects of sinemet and she too took clozaril but it was not yet approved by the FDA when she took it. I also believe that the clozaril and a common cold med is what caused her death.
Taking these meds is very serious and should be taken with caution!
Yes your information is correct. I am very familiar with Tardive dyskinesia, tardive myoclonus and other side effects of long term treatment of psychotropic medications. It has been a long struggle to develop medication that do not produce theses severe side effects in patients afflicted with psychotic disorders. Every patient responds a bit differently and I have seen pts that experienced minimal side effects.
These medication as Sandee states are very serious medications and should be taken with caution. The physicians I worked with as well as the patient and/or their families weighted very carefully the pros and cons of prescribing and taking these medications. Sometimes the treatment seems worse than the disease. For those unfortunate ppl effected by psychotic disorders it is a never ending battle to balance the medications to avoid the most serious side effects and to control the disease process. Sometimes that battle is won, other times it is not. The development of new medications that do not produce these side effects is a great breakthrough however as with all medications they do not work for everyone.
My response to carter27 regarding Parkinson's Disease was to make clear the fact that Risperdal does not cause the Disease. Yes it can cause Tardive dyskinesia which mimics Parkinson's but it is not the Disease.
It is good to have all the information available and be well educated in your choices before medication therapy begins. Your information and opinion are welcomed.
Take care, Tuck
Thankyou for making the distinction between secondary parkinsonism and parkinson's disease - I used the latter term in my post to create a comparison between the two conditions for those who may not understand what "secondary parkinsonism" is, but I 'm glad you made the clarification.
However, I would imagine though that there can be no comparing the suffering associated with the two conditions as they are indeed so similar; ask the sufferer and he probably doesn't care what the condition is called, he just wants to treat it!
I can't remember where I saw the post containing the doctor's advice - (probably in an archive from the doctor's advice section, not the patient's forum) - I would not have written my initial post had I not seen it and been shocked by it. Yes, fortunately we do need a prescription for these medications, so my guess is the person would have visited their doctor who would have given them a more suitable form of relief. Thank goodness for small mercies!
You are quite right to suggest that anger may result from psychosis; however, the person seeking aid at the time had not described any signs of psychosis as far as I remember (it was a fair while ago!). To my knowledge, it was a case of anger issues and with nothing more to go on, I would have suggested anger management treatment myself, whether in the form of therapy or meditation. My point is these medications, as everyone has stated, are very potent and, in the wrong scenarios, very dangerous. It is vital that we, as consumers, have the correct information before us to make enlightened decisions about our own treatment.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.